Skip to main content
main-content

18-02-2013 | General practice | Article

Cancer drug interaction warning

Abstract

Br J Cancer 2013; Advance online publication

medwireNews: Researchers are calling on doctors and pharmacists to be alert to potential drug-drug interactions (PDDIs) in cancer patients, after finding that nearly half of those taking oral anticancer therapies are exposed to such risks each year.

"It remains unknown to what extent pharmacies and medical doctors were actually aware of these PDDIs and whether they took adequate measures to prevent [a] potentially harmful drug-drug combination," say Dr Roelof van Leeuwen (Maastricht University Medical Center, the Netherlands) and colleagues.

The study, published in the British Journal of Cancer, included 898 patients treated for tumours between October 2010 and October 2011 with oral anticancer drugs.

Using patients' pharmacy records, the authors found that 46% of patients were exposed to a PDDI, with 16% being classified as major. Coumarins and opioids were frequently implicated, with adverse central nervous system effects accounting for 73% of all PDDIs.

Interaction with anticancer agents can amplify the anticoagulant effects of coumarins, increasing the risk of bleeding, while opioids are associated with CNS effects and a risk of falls, explain the authors. They also caution against drug combinations associated with increased QT interval, and those linked to gastrointestinal toxicity, such as NSAIDs.

Van Leeuwen and colleagues say that over recent years there has been a shift towards the use of oral anticancer therapies and patients often receive many drugs at one time. However, the likely increased risks of PDDI have not been addressed. Indeed, their results showed that the number of concomitant drugs was an independent predictor of PDDI.

The authors say that the lack of integration between hospital and community prescribing records exacerbates the problem. "In an ideal situation, all drugs prescribed by oncologists, general practitioners, and other health-care professionals should be documented electronically, including patient's medical status, in computer-based patient records to identify and prevent potentially harmful PDDIs," they conclude.

medwireNews is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2013

By Kirsty Oswald, medwireNews Reporter